Generic Name: acetaminophen (Oral route, Rectal route)
Commonly used brand name(s):
In the U.S.
Available Dosage Forms:
Therapeutic Class: Analgesic
Acetaminophen is used to relieve pain and reduce fever. Unlike aspirin, it does not relieve the redness, stiffness, or swelling caused by rheumatoid arthritis. However, it may relieve the pain caused by mild forms of arthritis.
This medicine is available without a prescription.
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
This medicine has been tested in children and has not been shown to cause different side effects or problems than it does in adults. However, some children's products containing acetaminophen also contain aspartame, which may be dangerous if it is given to children with phenylketonuria.
Acetaminophen has been tested and has not been shown to cause different side effects or problems in older people than it does in younger adults.
Studies in women suggest that this medication poses minimal risk to the infant when used during breastfeeding.
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
This section provides information on the proper use of a number of products that contain acetaminophen. It may not be specific to Children's Acetaminophen Suspension Grape Flavor - Ages 2 To 11. Please read with care.
Unless otherwise directed by your medical doctor or dentist :
To use acetaminophen oral granules (e.g., Snaplets-FR):
To use acetaminophen oral powders (e.g., Feverall Sprinkle Caps [Children's or Junior Strength]):
For patients using acetaminophen suppositories:
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep the bottle closed when you are not using it. Store it at room temperature, away from light and heat. Do not freeze.
You may store the suppositories in the refrigerator, but do not freeze them.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.Precautions While Using Children's Acetaminophen Suspension Grape Flavor - Ages 2 To 11
Check with your medical doctor or dentist:
Check the labels of all prescription and nonprescription (over-the-counter [OTC]) medicines you now take. If any contain acetaminophen, check with your health care professional. Taking them together with this medicine may cause an overdose.
If you will be taking more than an occasional 1 or 2 doses of acetaminophen, do not drink alcoholic beverages. To do so may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more acetaminophen than is recommended on the package label, or if you take it regularly for a long time.
Taking certain other medicines together with acetaminophen may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your medical doctor or dentist directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with acetaminophen for more than a few days unless your doctor has directed you to do so and is following your progress:
Acetaminophen may interfere with the results of some medical tests. Before you have any medical tests, tell the person in charge if you have taken acetaminophen within the past 3 or 4 days. If possible, it is best to call the laboratory where the test will be done about 4 days ahead of time, to find out whether this medicine may be taken during the 3 or 4 days before the test.
For diabetic patients:
For patients taking one of the products that contain caffeine in addition to acetaminophen:
If you think that you or anyone else may have taken an overdose of acetaminophen, get emergency help at once, even if there are no signs of poisoning. Signs of severe poisoning may not appear for 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started as soon as possible. Treatment started more than 24 hours after the overdose is taken may not be effective.
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:Rare
Check with your doctor as soon as possible if any of the following side effects occur:Rare
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
The information contained in the Thomson Healthcare (Micromedex) products as delivered by Drugs.com is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you.
The use of the Thomson Healthcare products is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either express or implied. Thomson Healthcare and Drugs.com make no representation or warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, THOMSON HEALTHCARE MAKES NO REPRESENTATION OR WARRANTIES AS TO THE OPINIONS OR OTHER SERVICE OR DATA YOU MAY ACCESS, DOWNLOAD OR USE AS A RESULT OF USE OF THE THOMSON HEALTHCARE PRODUCTS. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. Thomson Healthcare does not assume any responsibility or risk for your use of the Thomson Healthcare products.